Niacin-induced myopathy

Ali G. Gharavi, Joseph A. Diamond, Donald A. Smith, Robert A. Phillips

Research output: Contribution to journalArticle

26 Scopus citations

Abstract

Treating hypercholesterolemia is effective both for the prevention and regression of coronary artery disease. 1-3 Lipid-lowering agents are being used more frequently and practitioners are therefore more likely to encounter the unusual side effects of these drugs. Niacin (nicotinic acid, vitamin B3) inhibits very-low-density lipoprotein secretion by the liver. It lowers total cholesterol, low-density lipoprotein (LDL) and triglycerides and raises high-density lipoprotein (HDL). Treatment with niacin may reduce the incidence of nonfatal myocardial infarctions, and in conjunction with bile resins, promote regression of coronary lesions.1-3 It is the only lipid-lowering agent shown to reduce mortality,3 and has been given at lower doses to treat hypoalphalipoproteinemia (selective low levels of HDL). Niacin in conjunction with 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors increases the risk of myopathy associated with the latter.2 We report here 2 cases of myopathy induced by niacin without concomitant treatment with other hypolipidemic agents and review the relevant literature.

Original languageEnglish (US)
Pages (from-to)841-842
Number of pages2
JournalThe American Journal of Cardiology
Volume74
Issue number8
DOIs
StatePublished - Oct 15 1994

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Niacin-induced myopathy'. Together they form a unique fingerprint.

Cite this